Missouri, 2004

Hail and Damaging Winds in Missouri, August 17, 2004

August 17, 2004 · NWS EAX · 15 events in 5 counties and zones

11 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 17, 2:22 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 17, 2:22 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 PM CDT TUE AUG 17 2004

.DISCUSSION...
SHORT TERM CONCERNS WILL FOCUS ON TWO FRONTS...A WEAK ONE THIS
AFTERNOON...AND A STRONGER ONE COMING IN FOR THE WEDNESDAY NIGHT AND
THURSDAY TIME FRAME. UPPER LEVEL PATTERN IS BASICALLY A NORTHWEST
FLOW WITH STRONG POLAR VORTEX OVER CANADA.

CURRENT FRONT HAS BEEN MAKING DECENT PROGRESS THROUGH THE FORECAST
AREA THIS AFTERNOON...WITH 700 MB SHORT WAVE MOVING ACROSS AND
WEIGHT OF COOLER AIR IN WESTERN IOWA HELPING OUT. SURFACE WAVE ALONG
THIS FRONT IS PROVIDING THE CONVERGENCE AIDING IN THUNDERSTORM
DEVELOPMENT IN EASTERN AREAS. EXPECT THIS WAVE TO BE MOVING OFF INTO
ILLINOIS BY EARLY EVENING...AND WESTERN END OF THIS FRONT STALLING
OUT AS RETURN FLOW SETS UP ACROSS PLAINS THIS EVENING IN RESPONSE TO
NEXT SHORT WAVE HEADING SOUTH OUT OF CANADA. THUS THINK CHANCE OF
THUNDERSTORMS WILL BE CONFINED TO EVENING HOURS. WAA TONIGHT SETS UP
TO THE NORTH OF FORECAST AREA...WITH MCS EXPECTED TO DEVELOP IN
NEBRASKA AND IOWA LATE TONIGHT. NEXT FRONT SHOULD BE APPROACHING
FORECAST AREA BY WEDNESDAY AFTERNOON...WITH THE NEXT CHANCE OF
THUNDERSTORMS. FRONT WILL LIKELY STALL IN SOUTHERN MISSOURI THURSDAY
MORNING AS UPPER WAVE MOVES PAST. THIS WAVE SHOULD DEEPEN THE VORTEX
IN CANADA...PUSHING COLDER AIR FURTHER SOUTH. THUS FRONT WILL WAVER
IN AREA ON THURSDAY. THURSDAY NIGHT LOOKING MORE INTERESTING AS WAVE
COMING OUT OF SOUTHERN HIGH PLAINS HEADS OUR WAY. WITH BOUNDARY IN
REGION...AND PLENTY OF MOISTURE RETURN FROM THE GULF...ETA SHOWING
HEAVIER RAINFALL DURING THE THURSDAY NIGHT TIME FRAME. WILL BE
INCREASING POPS A BIT.

PC

THE BIGGEST CHALLENGE IN THE FORECAST FOR THIS WEEKEND IS
TEMPERATURES. THE LONGWAVE WEATHER PATTERN IS FORECAST TO UNDERGO A
PRETTY SIGNIFICANT CHANGE SATURDAY AND SUNDAY, AND FORECASTING THE
ULTIMATE DESTINATION OF THE COLD AIR OVER NORTH CENTRAL CANADA IS
TOUGH. ALL OF THE MEDIUM RANGE MODELS PROG THE DEMISE OF THE OMEGA
BLOCK OVER ALASKA OVER THE WEEKEND. THE GFS IS SOMEWHAT MORE
AGGRESSIVE BREAKING THIS FEATURE DOWN THAN THE EUROPEAN MODELS, AND
850MB TEMPERATURES ARE WARMER ON THE GFS AS A RESULT. THE LONGER THE
BLOCK HOLDS, THE HIGHER THE LIKELIHOOD FOR COOL AIR OVER THE
WEEKEND. A STRONGER BLOCK AND MORE AMPLIFIED PATTERN WOULD FAVOR A
MORE SOUTHERLY TRACK OF THE CANADIAN POLAR VORTEX, AND SUBSEQUENTLY
A COOLER SURGE OF AIR FOR NORTHERN MISSOURI SATURDAY. FOR NOW, I
HAVE DEVIATED LITTLE FROM TEMPERATURE GUIDANCE FROM THE HPC, BUT
WOULD NOT BE SURPRISED IF READINGS WERE COOLER FRIDAY, SATURDAY AND
SUNDAY. RECORD COLD TEMPERATURES LIKE LAST WEEKEND ARE UNLIKELY
GIVEN THE BREAK DOWN OF THE HIGH AMPLITUDE PATTERN, BUT TEMPERATURES
5 TO 10 DEGREES BELOW AVERAGE ARE POSSIBLE AS WE EXPERIENCE A
GLANCING BLOW OF CHILLY CANADIAN AIR.

KOCH

&&

.PREV DISCUSSION...
924 AM...
MAKING SOME MINOR CHANGES TO TODAY AND EVENING CHANCES OF
THUNDERSTORMS BASED ON WHERE FRONT IS CURRENTLY IN NORTHWEST CORNER
OF MISSOURI...AND ITS SLOWER PROGRESSION THROUGH AREA THIS MORNING.
BASED ON RUC DEPICTION OF POSITION BY EARLY AFTERNOON...MAY SEE
THUNDERSTORMS DEVELOPING ACROSS AREAS FROM ST JOSEPH TO
KIRKSVILLE...THEN HEADING SOUTHEAST RATHER RAPIDLY AS FRONT FINALLY
SURGES SOUTH THIS EVENING.

PC

350 AM...
MAIN CONCERN CONTINUES TO BE FORECASTING THE LOCATION OF THE SURFACE
BOUNDARY THROUGH THE WEEK. REGION REMAINS ON THE EDGE OF
WEST/NORTHWEST FLOW. THE LATEST IN A SERIES OF SHORTWAVES SHOULD
SEND THE WEAK SURFACE FRONT ACROSS NORTHERN MISSOURI TODAY. THE
FRONT IS VERY WEAK WITH LITTLE CONVERGENCE ALONG IT...AND MAY NOT
MAKE IT INTO THE AREA. FOR NOW HAVE IT MAKING IT TO AROUND HIGHWAY
36 BEFORE BECOMING TOO WEAK TO FIND LATE TUESDAY NIGHT. WHILE
EASTERN KANSAS AND WESTERN MISSOURI SOUNDINGS INDICATED A MID LEVEL
CAP DEVELOPING...EASTERN PORTION OF THE FORECAST AREA SHOULD BE ON
THE EASTERN EDGE OF THE CAP. SO WITH NO CAP AND A WEAK BOUNDARY
MOVING THROUGH...HAVE MAINTAINED 30 POPS ACROSS EASTERN COUNTIES
ONLY. SEVERE STORMS ARE POSSIBLE WITH LI/S FROM -3 TO -6 AND CAPE
GREATER THAN 2500 J/KG PROGGED. IF STORMS GET GOING...MAY HAVE TO
BUMP POPS BACK UP TO THE WEST ALONG THE FRONT.

A STRONGER SHORTWAVE AND ASSOCIATED COLD FRONT IS PROGGED TO MOVE
ACROSS THE NORTHERN PLAINS TONIGHT. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS NEBRASKA INTO IOWA. A FEW OF THESE MAY PUSH INTO
MAINLY NORTHERN PORTIONS OF THE FORECAST AREA LATE TONIGHT AND
WEDNESDAY MORNING. THICKNESS FIELDS INDICATE STORMS WILL SLOW DOWN
DRAMATICALLY ONCE REACHING NORTHERN MISSOURI.

EXPECT THE COLD FRONT TO PUSH INTO NORTHERN MISSOURI BY WEDNESDAY
EVENING. AIRMASS SHOULD BE FAIRLY UNSTABLE AS TEMPERATURES WARM INTO
THE UPPER 80S/LOWER 90S. HAVE 40 POPS ACROSS MOST OF THE FORECAST
AREA WEDNESDAY NIGHT. SEVERE STORMS ARE ONCE AGAIN POSSIBLE WITH
MORE CONVERGENCE ALONG THE FRONT.

OTHERWISE HAVE BUMPED TEMPS UP A FEW DEGREES TODAY AND WEDNESDAY
WITH FEWER CLOUDS EXPECTED AND GOOD SOUTHWEST FLOW AT THE SURFACE.
NO OTHER CHANGES MADE.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFOEAX
Hazardous weather outlook, Aug 17, 11:42 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT TUE AUG 17 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A WEAK COLD FRONT
MOVES INTO THE AREA. LOCATIONS EAST OF A LINE FROM LANCASTER TO
MILAN...BROOKFIELD...KEYTESVILLE AND FAYETTE WILL BE THE MORE
FAVORABLE AREA TO SEE DAMAGING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE NEAR THE IOWA BORDER
IN NORTHERN MISSOURI STARTING IN THE AFTERNOON AS A STRONGER COLD
FRONT MOVES IN FROM THE NORTH. THE THREAT OF THUNDERSTORMS WILL
CONTINUE INTO THE OVERNIGHT HOURS THIS FRONT MOVES FURTHER
SOUTH...BUT THE MAIN THREAT OF ANY SEVERE STORMS WILL BE IN THE LATE
AFTERNOON AND EVENING HOURS IN AREAS FROM UNIONVILLE TO LANCASTER.
THOSE STORMS MAY PRODUCE DAMAGING WIND AND HAIL.

ON THURSDAY AND FRIDAY WITH A FRONT LINGERING OVER MISSOURI...
THUNDERSTORMS WILL STILL BE POSSIBLE...BUT SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN AREAS
EAST OF A LINE FROM LANCASTER TO MILAN...BROOKFIELD...KEYTESVILLE AND
FAYETTE AND ON WEDNESDAY...NEAR THE IOWA BORDER IN NORTH CENTRAL AND
NORTHEAST MISSOURI.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

PC

The radar

The Pleasant Hill radar (KEAX), 120 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Chariton

When
August 17, 4:20 PM CST
Where
Chariton County, Brunswick
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -93.133

Hail, Saline

When
August 17, 5:30 PM CST
Where
Saline County, Marshall
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -93.200

Hail, Saline

When
August 17, 5:43 PM CST
Where
Saline County, Marshall
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -93.200

Hail, Saline

When
August 17, 5:49 PM CST
Where
Saline County, Marshall
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -93.200

Thunderstorm Wind, Saline

When
August 17, 6:20 PM CST
Where
Saline County, Sweet Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -93.417

Tin roof blown off a structure. 21/2 foot diameter trees snapped in half. Power lines down.

Thunderstorm Wind, Saline

When
August 17, 6:35 PM CST
Where
Saline County, Sweet Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.967, -93.417

Hail, Saline

When
August 17, 6:35 PM CST
Where
Saline County, Sweet Spgs
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -93.417

Thunderstorm Wind, Pettis

When
August 17, 6:42 PM CST
Where
Pettis County, 6 mi SW of Hughesville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -93.383

Hail, Johnson

When
August 17, 6:59 PM CST
Where
Johnson County, 6 mi E of Warrensburg
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
38.767, -93.633

Hail, Johnson

When
August 17, 7:00 PM CST
Where
Johnson County, 6 mi E of Warrensburg
Measured
3 in hail
Property damage
$5,000
Reported by
STORM CHASER
Coordinates
38.767, -93.633

Hail, Johnson

When
August 17, 7:01 PM CST
Where
Johnson County, 6 mi E of Warrensburg
Measured
1.25 in hail
Reported by
STORM CHASER
Coordinates
38.767, -93.633

Hail, Johnson

When
August 17, 7:16 PM CST
Where
Johnson County, Whiteman Afb
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -93.550

Hail, Johnson

When
August 17, 7:20 PM CST
Where
Johnson County, 5 mi SE of Warrensburg
Measured
1.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -93.683

Hail, Johnson

When
August 17, 7:55 PM CST
Where
Johnson County, Leeton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -93.700

Thunderstorm Wind, Cass

When
August 17, 8:00 PM CST
Where
Cass County, Garden City
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
38.567, -94.200

Two barns destroyed and a grove of trees flattened.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420208, 5420216, 5420217, 5420286, 5420287, 5420288, 5420289, 5420215, 5420209, 5420210, 5420211, 5420212, 5420213, 5420214, 5420207.